ALTHOUGH a number of standard textbooks and reference sources indicate that psychosis can occur during procainamide hydrochloride administration, we found few cases of documentation. To our knowledge, the following case report is the first detailed description of such a psychosis.
Report of a Case
A 45-year-old man was admitted to the medical intensive care unit after a routine ECG showed unifocal premature ventricular contractions (PVCs) of 16 to 22/min, with occasional periods of bigeminy. He gave no history of cardiac symptoms or illness. Hospital records verified intermittent psychotic behavior during a ten-year period, which was thought to reflect a manic-depressive illness.On admission, his medications consisted of lithium carbonate, 300 mg four times a day (serum lithium level, 0.55 mEq/liter); haloperidol, 2 mg twice daily; and trihexphenidyl hydrochloride, 5 mg daily. Evaluation by a cardiologist failed to show any obvious cause for the arrhythmia. Lithium therapy was discontinued without any